gms | German Medical Science

27. Deutscher Krebskongress

Deutsche Krebsgesellschaft e. V.

22. - 26.03.2006, Berlin

Severe Hypocalcaemia During Therapy With Low-Dose Cisplatin, 5-Fluorouracil And Interferon alpha

Meeting Abstract

  • corresponding author presenting/speaker Katrin Hoffmann - Universitätsklinikum Heidelberg, Chirurgische Klinik, Deutschland
  • Katja Lindel - Universitätsklinikum Heidelberg, Nationales Zentrum für Tumorerkrankungen
  • Stefan Fritz - Universitätsklinikum Heidelberg, Nationales Zentrum für Tumorerkrankungen
  • Angela Maerten - Universitätsklinikum Heidelberg, Chirurgische Klinik
  • Dirk Jaeger - Universitätsklinikum Heidelberg, Nationales Zentrum für Tumorerkrankungen
  • Markus Buechler - Universitätsklinikum Heidelberg, Chirurgische Klinik
  • Jan Schmidt - Universitätsklinikum Heidelberg, Chirurgische Klinik

27. Deutscher Krebskongress. Berlin, 22.-26.03.2006. Düsseldorf, Köln: German Medical Science; 2006. DocPO133

Die elektronische Version dieses Artikels ist vollständig und ist verfügbar unter:

Veröffentlicht: 20. März 2006

© 2006 Hoffmann et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen ( Er darf vervielfältigt, verbreitet und öffentlich zugänglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.



Background: Hypocalcaemia due to proximal tubular damage is a known side-effect in high-dose Cisplatin chemotherapy. Associated with tetany, depression, carpopedal spasm, neuromuscular excitability, cardiac arrythmias and sudden death hypocalcaemia is a true oncologic emergency. Severe hypocalcaemia has not yet been associated with low-dose Cisplatin and Interferon alpha treatment in patients with pancreatic carcinoma. We report on several cases of severe hypocalcaemia after treatment with low-dose Cisplatin, 5-FU and Interferon alpha therapy (CapRI-scheme).

Methods: 23 patients with resected pancreatic adenocarcinomawere treated in a prospective randomized study with adjuvant radio-chemo-immunotherapy using a combination of Cisplatin (30 mg/m2 once a week), 5-Fluorouracil (continuous infusion 200 mg/m2/day) and Interferon alpha (3 MU subcutaneously 3 times weekly) together with external beam radiation (50,4 Gy over 6 weeks). The median age was 60 years, the Karnofsky score was above 70%, pre-treatment laboratory values were Hb >9,0g/%, WBC >3000 cells/mm3, platelets >75.000 cells/mm3, creatinine <1,5mg/dl and bilateral renal function determined by abdominal CT. Informed consent was obtained from allpatients.

Results: 15 of 23 patients (65%) developed a moderate to severe hypocalcaemia defined as Ca2+-levels under 1,9 mmol/l, 7 of these patients were symptomatic despite intensive calcium and magnesium supplementation. 8 of the 15 patients with detected hypocalcaemia and hypomagnesaemia were insulin dependent diabetics. 1 patient presented after 4 weeks of treatment with tetany, paraesthesia and carpopedal spasm, ECG sinus-rhythm with prolonged Q-T interval (0,5 sec) and ST depression (>0,5mm), laboratory analysis revealed a potassium of 2,4 mmol/l, calcium of 1,28 mmol/l, creatinine of 1,16 mg/dl, urea of 23 mg/dl, albumin of 32,3 g/l and protein of 53,7 g/l and required intensive care treatment. Table 1 [Tab. 1]

Conclusion: Using a highly active treatment regimen by combining biologic and cytotoxic therapies the incidence of severe hypocalcaemia in pancreatic cancer increases. Hypocalcaemia due to tumor lysis syndrome could be excluded in the adjuvant treatment situation, the combination of low-dose Cisplatin and Interferon alpha might have synercistic toxic tubular effects. Patients after pancreatic surgery often develop postoperative diabetes and represent a high risk group for side effects during Cisplatin and Interferon based chemotherapy. Intensive electrolytes monitoring and treatment with continuous oral calcium and magnesium substitution starting at normal low electrolyte levels is recommended for every patient treated with that schedule. In patients with severe dehydration, diarrhea and vomiting early iv fluid and electrolyte administration should be considered. In symptomatic patients it is mandatory.